Hail, Gladwin
- When
- June 6, 5:10 PM EST
- Where
- Gladwin County, 1.99 mi E of Highwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.920, -84.260
Hail covered the ground.
Showers and thunderstorms developed during the warmest and most unstable part of the day. A couple of storms produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Showers and thunderstorms developed during the warmest and most unstable part of the day. A couple of storms produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 6, 2:44 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 344 PM EDT WED JUN 6 2012 .SYNOPSIS... ISSUED AT 344 PM EDT WED JUN 6 2012 FAIRLY QUIET WEATHER WILL CONTINUE INTO THURSDAY AS LOW PRESSURE SLOWLY LIFTS OFF THE NEW ENGLAND COAST...AND HIGH PRESSURE GRADUALLY BUILDS OVER THE REGION. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AND POSSIBLY DEVELOP THURSDAY AFTERNOON AS WELL. A BETTER CHANCE FOR RAIN ARRIVES FRIDAY NIGHT. TEMPERATURES WILL RISE ABOVE NORMAL BY SUNDAY AND MONDAY...WHILE SHOWER AND THUNDERSTORM CHANCES INCREASE FOR MONDAY AND MONDAY NIGHT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 344 PM EDT WED JUN 6 2012 NOT TOO BAD OF A DAY UNDERWAY THROUGHOUT NORTHERN MICHIGAN...AS WE REMAIN UNDER THE INFLUENCE OF UPPER TROUGHING. VARIOUS WAVES ARE NOTED ROTATING BACK WESTWARD TOWARD THE REGION AROUND THE PERIPHERY OF STRONGER CLOSED LOW SPINNING NEAR NOVA SCOTIA...WITH THE FIRST GIVING THIS FORECASTER FITS EARLIER WITH REGARD TO PESKY MID LEVEL CLOUD COVER. SECONDARY WAVE NOW APPROACHING WITH A POCKET OF COOLER AIR ALOFT BUT MORE PRONOUNCED AXIS OF 800-750MB MOISTURE...HELPING SPARK THE DEVELOPMENT OF WIDESPREAD SHOWERS AND STORMS EAST OF LAKE SUPERIOR. ALSO FINALLY STARTING TO SEE A FEW SHOWERS FIRE UP ACROSS OUR SOUTHEAST COUNTIES CLOSER TO SAGINAW BAY...WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED WITH DEVELOPING LAKE BREEZES. SHOULD CONTINUE TO SEE ADDITIONAL SCATTERED SHOWER/STORM DEVELOPMENT INTO LATE AFTERNOON AND EARLY EVENING...HELPED ALONG BY STEEP-ISH MID LEVEL LAPSE RATES (850-500MB RATES UP AROUND 7C/KM) FUELING SURFACE-BASED CAPE VALUES UP AS HIGH AS 800 J/KG. NO REAL SEVERE WEATHER THREAT WITH LACK OF DEEP LAYER SHEAR FOR ORGANIZATION... THOUGH WITH LOW FREEZING LEVELS...WILL PROBABLY SEE SOME SMALL HAIL WITH ANY STRONGER CELLS. ANY ACTIVITY SHOULD QUICKLY FADE WITH LOSS OF HEATING TOWARD SUNSET...LIKELY LEAVING JUST SOME PASSING MID OR HIGH CLOUDS OVERNIGHT AS AFOREMENTIONED NEXT UPPER WAVES SKIRTS MAINLY THE EASTERN CWA. GIVEN MODEST MIXING OF DEW POINTS THIS AFTERNOON IN MOST SPOTS...SHOULD SEE ANOTHER COOL AND COMFORTABLE NIGHT WITH A LIGHT GRADIENT IN PLACE. HAVE GENERALLY FORECAST LOWS 2-3 DEGREES WARMER THAN LAST NIGHT GIVEN A WARMER START TODAY...THOUGH SUPPOSE SOME OF THE USUAL COLD SPOTS MAY AGAIN MAKE A RUN AT 40. OTHERWISE..A RATHER SIMILAR DAY IS EXPECTED ON THURSDAY...MINUS THE MORNING ROUND OF MID CLOUDS AS MID LEVEL SHORTWAVE RIDGING GRADUALLY BUILDS THROUGH THE DAY. CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER DOWN NEAR SAGINAW BAY ONCE AGAIN WITH LAKE BREEZE DEVELOPMENT FAVORED WHILE BACKGROUND FLOW IS FROM THE NORTHWEST...BUT CHANCES ARE NOT GREAT WITH MID LEVEL WARMING PROGGED PER FORECAST RAOBS. HIGHS SHOULD WARM A SOLID 1-3 DEGREES HIGHER THAN TODAY...REACHING THE MID OR UPPER 70S AWAY FROM THE WATER. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 344 PM EDT WED JUN 6 2012 PATTERN: THE NAO CONTINUES STRONGLY NEGATIVE (-2). THE NAO HAS NOT BEEN THAT LOW SINCE EARLY LAST AUG. GFS ENSEMBLE HEMISPHERIC HGT ANOMALIES CONTINUE TO SUGGEST THESE HIGH LATITUDE +HGT ANOMALIES RETROGRADE AND DIMINISH OVER THE NEXT WEEK. A FLOW REGIME MORE TYPICAL OF SUMMERTIME WILL EVOLVE BEGINNING THIS WEEKEND AS THE ERN USA -HGT ANOMALY GETS BOOTED INTO THE ATLC AND CURRENT WRN USA TROF HEADS E. THIS MEANS WE'LL WARM IT UP THIS SUN-MON AS RIDGE OVER THE PLAINS MOVES INTO THE GTLKS...AND ATLC SUB-TROPICAL HIGH RETROGRADES TO JOIN IT. HGTS WILL THEN BE MORE TYPICAL OF SUMMER NEXT WEEK. FCST CONFIDENCE: TEMP/HGT TRENDS ARE HIGH CONFIDENCE...BUT DAILY VALUES FRI-SAT ARE BELOW AVG CONFIDENCE. CLOUDS/TEMPS MAY END UP MORE PESSIMISTIC THAN WE'VE CURRENT FCST. HIGH TEMPS MON ARE ONLY AVG CONFIDENCE AS POTENTIAL FOR SOME CLOUDS ADDS UNCERTAINTY. THU NGT NW FLOW ALOFT WILL BECOME ANTICYCLONIC AND SFC HIGH PRES WILL DROP S INTO THE OH VALLEY. MEANWHILE...A SHRTWV TROF (ORIGINATING FROM THE WRN USA LNGWV TROF) WILL BE MOVING THRU THE NRN PLAINS RIDGE. TSTMS WILL BE ON-GOING WITH THIS TROF AND THEIR REMNANTS WILL BE A MAJOR PLAYER IN OUR FCST FRI WITH POTENTIAL FOR NEW DEVELOPMENT AND/OR PROPAGATION FROM WI. THIS PCPN WILL INTERRUPT THE CLIMB IN TEMPS...BUT SIGNALS A TRANSITION TO A TWO-DAY PERIOD OF SUMMERTIME HEAT SUN-MON. LOW-LEVEL WARM FRONT WILL BE STRENGTHENED SAT IN THE WAKE OF PCPN AND WILL RAPIDLY LIFT N SUN AS WRN USA UPPER LOW GETS KICKED INTO THE CANADIAN PRAIRIES. AS THIS DEEP-LAYER LOW HEADS E...ITS ASSOCIATED COOL FRONT WILL MOVE THRU MON NGT. THEREAFTER...FLOW BECOMES ZONAL WHICH WILL BE SUPPORTIVE OF AOA NORMAL TEMPS. THE DAILY DETAILS... TEMPS/DWPTS/WINDS ARE CONSENSUS OF ALL GUIDANCE UNLESS OTHERWISE NOTED. OVERLAND WINDS ARE BIAS CORRECTED ON SPEEDS. THU NGT: INCREASING CLOUDS. ECMWF/GFS VERTICAL CROSS SECTIONS SUGGEST HIGH CLOUDS INVADE...BLOW-OFF FROM UPSTREAM TSTMS...AND POSSIBLY EVEN WITH SOME MID-LEVEL CLOUD TOWARD DAWN. SO HAVE INCREASED SKY AND TEMPS 3-5F. FRI: WX WILL END UP PARTIALLY BASED ON UPSTREAM TSTM ACTIVITY THU NGT SLIDING SE DOWN THICKNESS GRADIENT. FORWARD PROPAGATING CORFIDI VECTORS ARE SUPPORTIVE. ESSENTIALLY FCST IS M/CLOUDY WITH MRNG POTENTIAL FOR RAIN WITH NEW TSTM DEVELOPMENT POSSIBLE IN THE AFTN. ENVISION ADDITIONAL TSTMS WILL BE ON-GOING OVER WI FRI MRNG... HEADING E AND POSSIBLY INTENSIFYING AS LLJ STRENGTHENS. TEMPS WERE LOWERED 3-4F TO 65-75F. POPS WERE INCREASED USING 09Z/SREF AND SKY WAS INCREASED BUT ENVISION WE'LL NEED MORE... ESPECIALLY IN THE MRNG. THUNDER: INSTABILITY IS MARGINAL BUT IT'S NOW INCLUDED AFTER 2 PM. CAN'T RESIST LI -3 PW 1.4" AND STRONG LIFT VIA LLJ WAA/CONVERGENCE. SOME R+ IS LIKELY WITH 850 MB DWPTS UP TO +10C. PRESENT SIGNALS VIA THE MODELS/ENSEMBLE MEANS SUGGEST BEST TIME FRAME 2PM/FRI-2AM/SAT. WE'VE SEEN THE 730Z SPC "SEE TEXT" IN SWODY3 JUST W OF THE FCST AREA. SAT: HIGHLY UNCERTAIN. PATTERN RECOGNITION OFFERS A FAIRLY CLOUDY/ COOL DAY...WHILE GUIDANCE CLEARS IT OUT AND WARMS IT UP. THIS IS A NOTORIOUS MODEL WEAKNESS IN POST-MCS/WAA SCENARIOS. INCREASED CLOUDS AND LOWERED HIGH TEMPS 3-5F...TRENDING TOWARD MIDDLE OF THE ROAD NOT GOING AS COOL /65-75F/ OR AS CLOUDY AS WOULD PREFER. SOME IMPROVEMENT IS INDICATED IN THE AFTN. HOWEVER...BE AWARE THAT THERE IS POTENTIAL FOR SIGNIFICANT DEGRADATION OF CURRENT FCST TEMPS/SKY. 00Z/06Z GFS BUFKIT SOUNDINGS HAVE IT. SATURATION BELOW 3K FT UNTIL LATE. HEAT: BELIEVE WE'LL BE WITHIN 3-5F OF RECORD HIGHS OVER NRN LOWER MI SUN-MON...WHICH RUN 90-93F TVC/APN/PLN/GLR. HTL IS 95F BOTH DAYS AND OUT OF REACH. CONSERVATIVE GFS ENSEMBLE 850 MB TEMPS/HGTS OF +17C/582 SUN OFFER 85-90F AND +17C/585 MON OFFER 86-91F. THE PAST 5 RUNS OF ECMWF HARE +18/+19. IF THAT VERIFIES RECORDS WILL BE THREATENED. SUN: MAY SEE SOME CLOUDS EARLY...OTHERWISE IT HEATS UP AS WE ARE ON THE OTHER SIDE OF THE POLAR FRONT. SUNNY AND HOT. A COUPLE SPOTS WILL HIT 90F. MON: P-M/SUNNY. TSTMS INITIATE IN THE AFTN/EVNG. NEED TO WATCH SVR POTENTIAL. TUE: COULD SEE A COUPLE LEFTOVER SHWRS IN THE MRNG. OTHERWISE CLEARING/COOLER/MORE COMFORTABLE FOR THOSE WHO DONT LIKE THE HEAT. WED: M/SUNNY. 12Z GFS HAS 60-75F AND THIS IS PROBABLY TOO COOL LOOKING AT THE PATTERN AND ECMWF 2M TEMPS/MOS WHICH SUGGEST 75-82F IS MORE LIKELY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 115 PM EDT WED JUN 6 2012 VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH JUST SOME PASSING MID OR HIGH CLOUDS AS AN UPPER WAVE TRAVERSES THE REGION. WILL PROBABLY ALSO SEE SOME CUMULUS DEVELOPMENT THROUGH EARLY EVENING...WITH JUST A SMALL CHANCE FOR A SHOWER AROUND KAPN. A FEW MORE MID CLOUDS MAY STICK AROUND TONIGHT AND INTO THURSDAY...WITH WINDS GENERALLY 10 KNOTS OR LESS THROUGH THE END OF THE TAF PERIOD. && .MARINE... ISSUED AT 344 PM EDT WED JUN 6 2012 A FAIRLY LIGHT PRESSURE GRADIENT IN PLACE SHOULD KEEP WINDS AT OR BELOW 15 KNOTS RIGHT ON THROUGH THURSDAY NIGHT...MINUS A FEW GUSTS NEARING 20 KNOTS FOR A TIME UP NEAR WHITEFISH POINT AND PRESQUE ISLE LIGHT WHERE NORTHWEST FLOW WILL CHANNEL INTO LATE EVENING. SOUTHERLY WINDS ARE FORECAST TO GRADUALLY INCREASE HEADING TOWARD AND INTO THE WEEKEND...THOUGH OVERALL...SPEEDS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && SYNOPSIS...TL SHORT TERM...LAWRENCE LONG TERM...JH AVIATION...LAWRENCE MARINE...LAWRENCE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT WED JUN 6 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 071200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 340 PM EDT WED JUN 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST LOWER AND EASTERN UPPER MICHIGAN THROUGH EARLY EVENING. STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED FRIDAY NIGHT INTO SATURDAY...AND ARE POSSIBLE ONCE AGAIN MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HAIL OR STRONG WIND GUSTS THROUGH EVENING. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 442 PM EDT WED JUN 6 2012 MIZ022-023-028-029-034>036-041-042-062145- ARENAC MI-CRAWFORD MI-GLADWIN MI-IOSCO MI-MONTMORENCY MI-OGEMAW MI-OSCODA MI-OTSEGO MI-ROSCOMMON MI- 442 PM EDT WED JUN 6 2012 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS... AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING NUMEROUS THUNDERSTORMS ACROSS NORTHEAST LOWER MICHIGAN....FROM ABOUT NEAR GAYLORD TO HOUGHTON LAKE...EAST TO TAWAS CITY AND GLADWIN. THESE STORMS ARE MOVING SOUTH AROUND 20 MPH. SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TAWAS CITY... STERLING... STANDISH... AU GRES... GRAYLING... WINEGARS... BEAVERTON... NATIONAL CITY... MAPLE RIDGE... TAWAS POINT STATE PARK... GLADWIN... TURNER... LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 548 PM EDT WED JUN 6 2012 MIZ017-022-023-028>030-034>036-041-042-062300- ALCONA MI-ARENAC MI-CHEBOYGAN MI-CRAWFORD MI-GLADWIN MI-IOSCO MI-MONTMORENCY MI-OGEMAW MI-OSCODA MI-OTSEGO MI-ROSCOMMON MI- 548 PM EDT WED JUN 6 2012 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING NUMEROUS THUNDERSTORMS ACROSS NORTHEAST LOWER MICHIGAN....FROM ABOUT NEAR GAYLORD TO HOUGHTON LAKE...EAST TO TAWAS CITY AND GLADWIN. THESE STORMS ARE MOVING SOUTH AROUND 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WEST BRANCH... MIO... GLADWIN... ALGER... STERLING... STANDISH... AU GRES... COMINS... ROSCOMMON TOWNSHIP... TWIN LAKES AREA... NESTER TOWNSHIP... RED OAK... FAIRVIEW... LUZERNE... CLEAR LAKE... HOCKADAY... ROSE CITY... SKEELS... ROSE TOWNSHIP... MACK LAKE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
606 PM EDT WED JUN 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 N ROSCOMMON 44.51N 84.60W
06/06/2012 M0.50 INCH CRAWFORD MI SPOTTER
LOTS OF DIME SIZE HAIL ALONG WITH VERY HEAVY RAIN
&&
LOCKERThe NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394769, 394771.